Prof. Dr. Ulrich Bauer



Academic Career and Research Areas

Professor Bauer works in the field of applied and computational topology and geometry. He focuses on questions regarding the connectivity of data on multiple scales. This is global information, concerning the data as a whole, and inaccessible by standard means of data analysis. In addition to investigating the theoretical foundations of these methods he also develops computational methods for the analysis of large-scale data sets.
After graduating in computer science at TUM, Ulrich Bauer worked at Freie Universität Berlin and Georg-August-Universität Göttingen where he obtained a doctoral degree with distinction in mathematics for his thesis on "Persistence in Discrete Morse Theory". He then joined the Institute of Science and Technology Austria as a postdoctoral researcher where he worked on topological data analysis. Since 2014, he has been an assistant professor at TUM. Professor Bauer is a member of the executive board of the collaborative research center Discretization in Geometry and Dynamics and the advisory board of the Centre for Topological Data Analysis.


  • ATMCS Best New Software Award (2016)
  • Best Paper Award TopoInVis (2013)
  • Apple Design Award (2003)
  • O’Reilly Mac OS X Innovators Award (2003)

Bauer U, Edelsbrunner H: "The Morse theory of Čech and Delaunay complexes". Transactions of the American Mathematical Society. 2017; 369(5):3741–3762.


Bauer U, Kerber M, Reininghaus J, Wagner H; "PHAT – persistent homology algorithms toolbox". Journal of Symbolic Computation. 2017; 78:76–90.


Bauer U, Lesnick M: „Induced Matchings and the Algebraic Stability of Persistence Barcodes“. Journal of Computational Geometry. 2015; 6 (2): 162-191.


Reininghaus J, Huber S, Bauer U, Kwitt R: " A stable multi-scale kernel for topological machine learning". Conference on Computer Vision and Pattern Recognition. Boston. IEEE; 2015: 4741–4748.


Bauer U, Lange C, Wardetzky M: „Optimal topological simplification of discrete functions on surfaces“. Discrete and Computational Geometry. 2012; 47 (2): 347–377.